should you change birth control methods

Even though the birth control pill is a remarkable invention, it's still imperfect. Most women have a love-hate relationship with their pill. Side effects can range from annoying to problematic, which leads to the question -- it is time to switch birth control pills?

The type of birth control pill you're using matters

There are two types of birth control pills available -- combined hormonal pills and mini pills. Combined hormonal pills contain both estrogen and progestin, whereas mini pills contain only progestin. Every woman's body is different and reacts to the pill differently depending on lots of factors. As a result, you might tolerate one form of the pill better than another.

What are common side effects?

Anytime you interfere with your body's hormones, you're going to experience some side effects. But most of these are temporary and usually subside after your body has a few months to adjust to the pill.

Some pills cause temporary water weight that usually goes away after a couple of months. Other common side effects include spotting, breast tenderness, and mood changes.

Other side effects of the pill can be more serious. Birth control pills that contain estrogen can increase your risk of blood clots. If you experience swelling or redness in your legs, shortness of breath, eye problems, severe headache, or abdominal pain, that could be a sign that something more serious is going on. You should contact your doctor right away.

When is it time to switch?

If you notice any serious side effects, be sure to talk to your doctor right away. But for these more common side effects, you should still talk to your doctor about finding a better fit:

  • Still spotting after a couple of months. If you're still experiencing breakthrough bleeding after being on the pill for a couple of months, you might need a slightly stronger pill with a higher dose of hormones. Why? Because spotting is more likely to happen on lower-dose birth control pills.
  • You have decreased libido. The pill can affect your sex drive. If you notice that your libido is lower since starting the pill, you could benefit from switching over to a progestin-only pill that uses levonorgestrel.
  • You're experiencing chronic headaches. If you're getting low-grade headaches since starting the pill, you should talk to your doctor about switching to a pill with a lower dose of estrogen.

Don't be afraid to switch it up

Be sure to keep notes about the side effects you are experiencing on a particular brand of pill. Don't be afraid to tell your doctor about any changes in your mood or other side effects that are affecting your life. Keeping track of adverse side effects is helpful as you and your doctor figure out the best birth control pill for you.

References
  1. "9 Signs You Need to Switch Your Birth Control," Self, August 17, 2016.
  2. "Signs You're on the Wrong Birth Control Pill," Glamour, April 3, 2019.

sex | birth control | wellness | health